Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 106, NWS Mobile, AL

June 21, 2014Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 21, 2014, 5:03 PM CDT for Choctaw County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2014, 5:03 PM CDT (22:03 UTC)
Expired
Jun 21, 2014, 5:35 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 140 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

643 
WUUS54 KMOB 212203
SVRMOB
ALC023-212245-
/O.NEW.KMOB.SV.W.0106.140621T2203Z-140621T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
503 PM CDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 545 PM CDT

* AT 503 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER
  SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WAS LOCATED 16 MILES
  SOUTHEAST OF QUITMAN...OR 9 MILES WEST OF NEEDHAM...AND MOVING EAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TOXEY...              NEEDHAM...            GILBERTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3200 8822 3179 8828 3187 8847 3193 8848
      3202 8846
TIME...MOT...LOC 2203Z 282DEG 16KT 3194 8846

$$
2 follow-up statements
513 
WWUS54 KMOB 212217
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
517 PM CDT SAT JUN 21 2014

ALC023-212245-
/O.CON.KMOB.SV.W.0106.000000T0000Z-140621T2245Z/
CHOCTAW AL-
517 PM CDT SAT JUN 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN CHOCTAW COUNTY...

AT 517 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
WINDS OVER 60 MPH WAS LOCATED 17 MILES SOUTHWEST OF BUTLER...OR 7
MILES WEST OF TOXEY...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  TOXEY...              
  GILBERTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3200 8822 3179 8828 3187 8847 3193 8848
      3202 8846
TIME...MOT...LOC 2216Z 299DEG 13KT 3191 8842

$$
375 
WWUS54 KMOB 212235
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
535 PM CDT SAT JUN 21 2014

ALC023-212244-
/O.CAN.KMOB.SV.W.0106.000000T0000Z-140621T2245Z/
CHOCTAW AL-
535 PM CDT SAT JUN 21 2014

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTHERN
CHOCTAW COUNTY...

AT 535 PM CDT...THE STORM THAT PROMPTED THE WARNING FOR SOUTHERN
CHOCTAW COUNTY HAS WEAKENED TO BELOW SEVERE LIMITS...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CALL (251) 633-6443.

LAT...LON 3200 8822 3179 8828 3187 8847 3193 8848
      3202 8846
TIME...MOT...LOC 2234Z 299DEG 13KT 3188 8835

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:53 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 21, 3:53 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
353 PM CDT SAT JUN 21 2014

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...SCATTERED THUNDERSTORMS
CONTINUE TO DEVELOP OVER INTERIOR SECTIONS OF MS AND AL MOVING
SOUTHEAST TOWARDS THE OUR CWFA INCLUDING THE ADJACENT GULF WATERS
LATER IN THE DAY. TO THE WEST UPPER RIDGE OVER THE LOWER MS RIVER
VALLEY CONTINUES TO WEAKEN AND DRIFT SW TOWARDS THE WESTERN GULF
ALLOWING BETTER FORCING AND MOISTURE IN THE MID TO UPPER LEVELS TO
WORK FURTHER SOUTHWARD COMPARED TO THE LAST FEW DAYS. NEAR THE SFC
CONDITIONS REMAIN ABOUT THE SAME WITH SFC DEWPTS MOSTLY IN THE LOWER
70S WITH SLIGHTLY WARMER AFTERNOON TEMPS RESULTING IN MUCAPES AROUND
3200 J/KG FOR MOST INLAND AREAS. WITH THE COMBINATION OF BETTER
FORCING ALOFT AND THE CONDITIONS AT THE SFC MOST AREAS CAN EXPECT
BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND
THIS EVENING POSSIBLY LINGERING INTO THE LATE EVENING HOURS. THESE
CONDITIONS WILL CONTINUE THROUGH SUNDAY EVENING RESULTING IN EARLY
AFTERNOON THUNDERSTORMS FORMING TO THE NORTH MOVING SOUTHWARD TOWARDS
THE COAST...AS THE UPPER RIDGE TO THE WEST CONTINUES TO DRIFT
SOUTHWEST...ALLOWING BETTER FORCING IN THE MID LEVELS AND HIGH BASED
MOISTURE TO WORK FURTHER SOUTHWARD NORTH OF THE UPPER RIDGE. AS
MENTIONED IN THE EARLIER UPDATE THERE WILL BE A BETTER CHANCE FOR A
FEW STRONG THUNDERSTORMS ACROSS OUR CWFA THIS AFTERNOON AND THIS
EVENING WITH A FEW MARGINAL OR BRIEFLY SEVERE STORMS POSSIBLE
ACCOMPANIED WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. AS FOR
TEMPS WILL CONTINUE TO GO A FEW DEGREES WARMER THAN THE CURRENT MAV
GUIDANCE FOR LOWS TONIGHT...RESULTING IN LOWS MOSTLY IN THE LOWER 70S
FOR MOST INLAND AREAS AND THE MID TO UPPER 70S GENERALLY SOUTH OF THE
I-10 CORRIDOR. FOR HIGHS SUNDAY WILL USE A BLEND OF THE MAV AND MET
GUIDANCE WHICH WILL RESULT IN HIGHS MOSTLY IN THE LOWER 90S FOR MOST
INLAND AREAS EXCEPT FOR SOME INLAND AREAS OF WESTERN FL PANHANDLE AND
SOUTH CENTRAL AL WHERE HIGHS COULD REACH THE MID 90S. 32/EE

THIS AFTERNOON'S WET MICROBURST RISK REMAINS HIGH.

WHILE STORMS WILL LIKELY DECREASE IN COVERAGE BY LATE SUNDAY EVENING
WITH THE LOSS OF DAYTIME HEATING...A WEAK SHORTWAVE TROUGH APPROACHING
FROM THE WEST WILL KEEP A CHANCE OF STORMS THROUGH THE NIGHT. WITH AN
OVERALL SOUTHERLY LOW TO MID LEVEL FLOW AND PRECIPITABLE WATERS OF
1.9-2.0 INCHES THERE WILL LIKELY BE SOME OVERNIGHT/EARLY MORNING
DEVELOPMENT OF ISOLATED TO SCATTERED STORMS OVER THE COASTAL WATERS
AND ALONG THE SOUTHERN PORTION OF THE COASTAL COUNTIES DUE TO THE
MARITIME DIURNAL INSTABILITY MAX.

A WEAKNESS ALOFT COMBINED WITH PRECIPITABLE WATERS STILL HOVERING
NEAR 2.0 INCHES WILL RESULT IN SCATTERED TO NUMEROUS STORMS
DEVELOPING THROUGH THE DAY ON MONDAY. THE STEERING FLOW WILL BE VERY
LIGHT RESULTING IN SLOW STORM MOTIONS. THEREFORE...THERE WILL BE
GREATER THREAT OF LOCALIZED FLOODING ISSUES. AS IS TYPICAL THIS TIME
OF YEAR...THERE WILL ALSO BE A FEW STRONG STORMS THAT PRODUCE FREQUENT
LIGHTNING AND GUSTY WINDS. SINCE CONVECTION INITIATION WILL LIKELY
OCCUR EARLIER IN THE DAY...IT MAY LIMIT THE OVERALL INSTABILITY AND
REDUCE THE THREAT FOR STRONGER/ISOLATED SEVERE CELLS. CONVECTION WILL
GRADUALLY DIMINISH MONDAY NIGHT...WITH THE CHANCE FOR ISOLATED CELLS
TO DEVELOP OVER THE MARINE AREA/IMMEDIATE COAST EARLY TUESDAY
MORNING.

STAYED NEAR GUIDANCE FOR TEMPS SUN NIGHT THROUGH MON NIGHT. 34/JFB

.LONG TERM (TUESDAY THROUGH SATURDAY)...THE SHORTWAVE MOVES EAST OF
THE AREA ON TUESDAY WITH BOTH THE THE GFS AND ECMWF SHOWING SLIGHTLY
DRIER AIR MOVING IN FROM THE WEST. THIS WILL LIKELY RESULT IN A
DECREASE IN CONVECTIVE COVERAGE ON TUESDAY...BUT WE STILL EXPECT
ISOLATED TO SCATTERED STORMS...WITH THE GREATEST COVERAGE LIKELY
BEING IN THE NORTHEAST ZONES.

THE FORECAST BECOMES A LITTLE MORE UNCERTAIN MID TO LATE WEEK AS THE
ECMWF EXPANDS UPPER LEVEL RIDGING ACROSS THE AREA MUCH QUICKER THAN
THE GFS. THE CURRENT FORECAST MAINTAINS A CHANCE OF SHOWERS AND
STORMS EACH DAY...BUT IF GUIDANCE TRENDS TOWARD A FASTER BUILDING
RIDGE...THAN RAIN CHANCES WILL HAVE TO BE DECREASED WED-SAT.

DID NOT DEVIATE FROM GUIDANCE ON TEMPS WITH SEASONAL HIGHS/LOWS. IF
THE STRONGER RIDGE DOES DEVELOP...THEN TEMPS WILL LIKELY CLIMB BY THE
END OF THE WEEK TO ABOVE NORMAL LEVELS. 34/JFB

&&

.AVIATION (18Z/00Z ISSUANCE)...VFR TO MVFR CONDITIONS THROUGH
23.00Z. MVFR CONDITIONS MOSTLY IN AND AROUND SCATTERED THUNDERSTORMS
DEVELOPING THIS AFTERNOON CONTINUING INTO THE EVENING HOURS REFORMING
AGAIN SUNDAY AFTERNOON CONTINUING INTO SUNDAY EVENING. THUNDERSTORMS
WILL CONTINUE TO MOVE SOUTHWARD TOWARDS THE COAST THROUGH SUNDAY
EVENING. A LIGHT SOUTHWEST TO WEST WIND AT 8 TO 10 KNOTS THIS
AFTERNOON AND EARLY THIS EVENING WILL SHIFT WEST TO NORTHWEST AT 5
KNOTS LESS LATE THIS EVENING CONTINUING THROUGH LATE SUNDAY MORNING
THEN SHIFT MOSTLY SOUTHWEST AT 8 TO 12 KNOTS SUNDAY AFTERNOON. 32/EE

&&

.MARINE...A BROAD SURFACE RIDGE OF HIGH PRESSURE OVER MUCH OF THE
NORTHERN GULF WILL CONTINUE THROUGH MON THEN GRADUALLY WEAKEN
FROM WEST TO EAST LATER IN THE WEEK IN RESPONSE TO A DEVELOPING
UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST. WITH THIS PATTERN
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM OVER MOST INLAND
AREAS DURING THE AFTERNOON AND EVENING HOURS...MOVING SOUTHWARD
TOWARDS THE COAST THROUGH EARLY NEXT WEEK. BETTER COVERAGE OF
SHOWERS AND THUNDERSTORMS OVER THE OPEN GULF WATERS WILL ALSO BE
POSSIBLE LATER IN THE WEEK AS THE UPPER SYSTEM APPROACHES THE NORTH
CENTRAL GULF. 32/EE

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  90  72  90  72 /  50  50  40  50  30
PENSACOLA   76  91  75  90  75 /  40  40  30  40  30
DESTIN      78  87  77  88  76 /  30  40  30  40  30
EVERGREEN   71  93  71  91  71 /  50  60  40  60  40
WAYNESBORO  71  91  70  92  70 /  50  60  40  60  30
CAMDEN      70  92  71  91  70 /  50  60  40  60  40
CRESTVIEW   71  94  72  93  70 /  50  40  30  60  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 21, 11:55 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1155 AM CDT SAT JUN 21 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1155 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH EARLY EVENING. SOME OF THE STRONGER STORMS WILL
BECOME STRONG...PRODUCING GUSTY WINDS ALONG WITH FREQUENT LIGHTNING
AND HEAVY RAIN. AN ISOLATED SEVERE STORM IS POSSIBLE WITH LOCALIZED
DAMAGING WIND GUSTS AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND
CONTINUE THROUGH EARLY EVENING THROUGH MUCH OF NEXT WEEK. SOME OF THE
STRONGER STORMS WILL PRODUCE GUSTY WINDS ALONG WITH FREQUENT
LIGHTNING AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH FRIDAY.

GMZ630>635-650-655-670-675-221115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
1155 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE
AFTERNOON AND EVENING HOURS ACROSS AREA BAYS...SOUNDS...AND THE NEAR
SHORE GULF WATERS. THE STORMS WILL MOVE FROM NORTH TO SOUTH. SOME OF
THE STORMS WILL PRODUCE STRONG GUSTY WINDS AND FREQUENT LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE LATE
MORNING AND AFTERNOON HOURS THROUGH MUCH OF THE WEEK WITH FREQUENT
LIGHTNING BEING THE PRIMARY THREAT.

In the hours before

Special weather statement, Jun 21, 4:08 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
408 PM CDT SAT JUN 21 2014

ALZ064-212145-
LOWER BALDWIN AL-
408 PM CDT SAT JUN 21 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...THROUGH 445 PM CDT...

AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 10 MILES NORTHEAST
OF FOLEY...OR 6 MILES NORTHEAST OF ELBERTA...AND MOVING NORTHWEST AT
5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELSANOR...
  SUMMERDALE...

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 40 TO
50 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW
AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS
PASSED.

SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND VERY
HEAVY RAINS WILL ALSO ACCOMPANY THIS STORM. SEEK SAFE SHELTER
INDOORS IF THIS STORM APPROACHES YOUR LOCATION. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:13 PM CDTSevere Thunderstorm WarningMOBClarke, Washington47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.